Skip to content Skip to navigation

Antipsychotic drug linked to dangerous skin inflammation

December 24, 2014
by Sandra Hoban, Managing Editor
| Reprints

The U.S. Food and Drug Administration (FDA) recently warned pharmaceutical giant Pfizer that its antipsychotic drug ziprasidone (Geodon) could trigger a potentially fatal skin reaction in users, according to news reports.

The condition, known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), could start as a rash and spread quickly. Other symptoms of DRESS include fever, swollen lymph nodes and dangerous organ inflammation.

FDA regulators investigated six cases that exhibited the symptoms of DRESS between 11 and 30 days after ziprasidone treatment began. No deaths were reported.

The drug is used to treat schizophrenia and bipolar disorder by reducing hallucinations, delusions and other psychotic behavior.

Pfizer has added the new warning information to the drug’s label in compliance with the FDA warning.

Memory Care Forum - Focus: Resident Care

Get the latest information on Resident Care, and attend other valuable sessions at this two-day event making education on the research, innovations, and program approaches to memory care a priority.

Philadelphia, May 23-24   |   San Diego, September 22-23